Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Nashville, TN

July 20, 2018Cumberland County, Van Buren County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 20, 2018, 9:44 PM CDT for Cumberland County, Van Buren County, White County, Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2018, 9:44 PM CDT (02:44 UTC)
Expired
Jul 20, 2018, 10:30 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Cumberland County, TN, Van Buren County, TN, White County, TN

The radar

The Northeast Alabama radar (KHTX), 131 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:51 PM CDTTSTM WND DMG7 Ssw Lake Tansi, TNREPORTS OF TREES DOWN AND A TRANSFORMER DOWN ON VANDEVER ROAD IN CUMBERLAND COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3305 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3305 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
2.2
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted.

873 
WUUS54 KOHX 210244
SVROHX
TNC035-175-185-210330-
/O.NEW.KOHX.SV.W.0142.180721T0244Z-180721T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
944 PM CDT FRI JUL 20 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cumberland County in Middle Tennessee...
  Northeastern Van Buren County in Middle Tennessee...
  Eastern White County in Middle Tennessee...

* Until 1030 PM CDT.

* At 944 PM CDT, a severe thunderstorm was located near Sparta,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sparta, Virgin Falls State Natural Area, Lake Tansi, Bakers
  Crossroads, Indian Rock Lake and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.

LAT...LON 3576 8492 3577 8493 3575 8502 3575 8503
      3577 8504 3576 8507 3577 8510 3577 8525
      3576 8527 3572 8527 3565 8534 3602 8556
      3606 8540 3605 8536 3602 8531 3599 8531
      3598 8526 3599 8525 3578 8488
TIME...MOT...LOC 0244Z 316DEG 30KT 3596 8537 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
483 
WWUS54 KOHX 210314
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1014 PM CDT FRI JUL 20 2018

TNC035-175-185-210330-
/O.CON.KOHX.SV.W.0142.000000T0000Z-180721T0330Z/
Cumberland TN-Van Buren TN-White TN-
1014 PM CDT FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN CUMBERLAND...NORTHEASTERN VAN BUREN AND SOUTHEASTERN
WHITE COUNTIES...

At 1014 PM CDT, a severe thunderstorm was located 12 miles north of
Pikeville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Virgin Falls State Natural Area, Lake Tansi, Indian Rock Lake and
Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 200 AM CDT for Middle
Tennessee.

LAT...LON 3576 8492 3577 8493 3575 8502 3575 8503
      3577 8504 3576 8507 3577 8510 3577 8525
      3576 8527 3572 8527 3565 8534 3585 8546
      3595 8535 3598 8527 3598 8526 3599 8525
      3578 8488
TIME...MOT...LOC 0314Z 322DEG 26KT 3579 8521 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:06 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 20, 9:06 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
906 PM CDT Fri Jul 20 2018

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Convective trends and short term models coming more into line of
depicting best shwrs/tstm coverage continuing across eastern
portions of the mid state region, especially the Upper Cumberland,
thru tonight. Thus, will be scaling back shwr/tstm chances to the
west. However, certainly these locations also support the
continuance of tornado watch, as well as the above mentioned too,
with so much moisture and instability present across the entire
mid state region still. Taking a look at the 00Z/Sat KOHX
Sounding, it is showing a cornucopia of moisture and instability
indicies supportive of strong convective development, including LI
-11, CAPES 4,000 J/KG, BRN Shear 50 m2/s2, PW 1.84 inches, and
significant mid level lapse rates also. Furthermore, tweaked hrly
temp, dewpoint, and wind speed/direction grids. At least at this
hour, remainder of forecast continues to be on track. Thus, will
be issuing an update to the suite of forecast products shortly.

&&

.AVIATION...
00Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...With so much uncertainty to what actual impacts
will occur at specific terminals with potentially rounds of
shwrs/tstms, no continuous throughout period/hard to pinpoint
if they will actually develop and/or move over specific terminals.
Some of those tstms could be svr also. Thus mentioned VCTS at all
terminals 21/00Z-21/04Z, with TEMPO groups of predominate MVFR
vsbys/ceilings, and wind gusts to 30-35kts in between. Several
amendments possible thru at least the first half of valid TAF
periods because of this uncertainty. Maybe some lingering
shwrs/tstms after 21/07Z, but as of this time main impacts on
terminals look to end by that point. It looks like another round
of shwrs/tstms potentially 21/18Z-21/24Z. Will at least mention
VCTS at all terminals again as actual uncertainty continues in
actual impacts at terminal sites, but can certainly not rule out
development in vcnty.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........31
Hazardous weather outlook, Jul 20, 8:38 PM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
838 PM CDT Fri Jul 20 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-220145-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
838 PM CDT Fri Jul 20 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Tonight

There is a moderate risk for severe thunderstorms tonight for
locations generally around and north of a Linden to Centerville
to Franklin to Carthage to Celina line. There is an enhanced
risk for severe thunderstorms for the remainder of Middle
Tennessee. Scattered to numerous showers and thunderstorms are
expected to develop through the evening hours across southern
Kentucky, then spread southeastward across Middle Tennessee into
this evening and overnight. With severe thunderstorms that do
develop, large hail, damaging winds, frequent cloud to ground
lightning strikes, isolated tornadoes, and brief heavy rainfall
will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk for severe thunderstorms across the
southeast half of Middle Tennessee on Saturday afternoon into
Saturday evening. There is a marginal risk for the rest of the
mid state region Saturday afternoon into Saturday evening.
A few strong to severe thunderstorms containing damaging winds
and or large hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for tonight and might once again
be needed Saturday afternoon into Saturday evening across Middle
Tennessee.

Spotter Thunderstorm Reporting Criteria...

Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Wind > 50 mph (measured)
Structural Damage
Trees or power lines down

31

In the hours before

Local storm report, Jul 20, 8:35 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
835 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     1 SSE CUMMINS FALLS STA 36.24N  85.56W
07/20/2018                   JACKSON            TN   911 CALL CENTER

            TREES DOWN WITH POWER OUTAGES ON CUMMINS MILL RD.

&&

EVENT NUMBER OHX1800301

MACDONALD
Local storm report, Jul 20, 8:36 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
836 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     CELINA                  36.55N  85.50W
07/20/2018                   CLAY               TN   EMERGENCY MNGR

            SEVERAL TREES DOWN ON MOSS ARCOT ROAD.

&&

EVENT NUMBER OHX1800302

MACDONALD
Local storm report, Jul 20, 8:50 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
850 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     5 N ALGOOD              36.26N  85.45W
07/20/2018                   PUTNAM             TN   EMERGENCY MNGR

            TREES DOWN NEAR ZEB WARREN ROAD AND BEN MASON ROAD.

&&

EVENT NUMBER OHX1800303

MACDONALD
Local storm report, Jul 20, 9:02 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
902 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             COOKEVILLE              36.16N  85.51W
07/20/2018  M1.50 INCH       PUTNAM             TN   TRAINED SPOTTER

            REPORT OF 1.5 INCH HAIL IN COOKEVILLE.

&&

EVENT NUMBER OHX1800304

MACDONALD
Local storm report, Jul 20, 9:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
925 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     TSTM WND DMG     JAMESTOWN               36.43N  84.94W
07/20/2018                   FENTRESS           TN   EMERGENCY MNGR

            MINOR ROOF DAMAGE TO A HOUSE IN JAMESTOWN OFF OF HWY 52
            EAST. TREE DOWN ON STEVENS ROAD.

&&

EVENT NUMBER OHX1800305

BW
Local storm report, Jul 20, 9:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             PLEASANT HILL           35.98N  85.20W
07/20/2018  E0.75 INCH       CUMBERLAND         TN   EMERGENCY MNGR

            DIME SIZE HAIL REPORTED IN PLEASANT HILL.

&&

EVENT NUMBER OHX1800306

MACDONALD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:12 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Overton, Pickett48 min
Jul 20, 7:27 PM CDTSevere Thunderstorm WarningOHXClay33 min
Jul 20, 7:46 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam44 min
Jul 20, 7:56 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Pickett49 min
Jul 20, 8:23 PM CDTSevere Thunderstorm WarningOHXCumberland, Overton, Putnam, White52 min
Jul 20, 8:34 PM CDTTornado WarningOHXCumberland, Fentress, Overton, Putnam26 min
Jul 20, 8:47 PM CDTTornado WarningOHXCumberland, Putnam, White28 min
Jul 20, 8:52 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam, White23 min
Jul 20, 9:10 PM CDTTornado WarningOHXCumberland, White35 min
Jul 20, 9:14 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam, White46 min
Jul 20, 9:48 PM CDTAreal Flood AdvisoryOHXCumberland, Putnam, White3 hr
Jul 20, 10:20 PM CDTSpecial Weather StatementOHXPickett40 min
Jul 20, 10:40 PM CDTSpecial Weather StatementOHXVan Buren35 min
Jul 20, 11:25 PM CDTSpecial Weather StatementOHXCumberland35 min
Jul 20, 11:48 PM CDTSpecial Weather StatementOHXJackson, Overton42 min
Jul 21, 12:02 AM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam28 min
Jul 21, 12:15 AM CDTSpecial Weather StatementOHXClay, Fentress, Macon, Pickett45 min
Jul 21, 12:27 AM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam33 min
Jul 21, 12:39 AM CDTSpecial Weather StatementOHXTrousdale51 min
Jul 21, 12:48 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam57 min
Jul 21, 12:52 AM CDTAreal Flood AdvisoryOHXJackson, Overton, Putnam2 hr
Jul 21, 1:01 AM CDTSpecial Weather StatementOHXJackson, Overton, Putnam, Smith44 min
Jul 21, 1:21 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Sumner, Trousdale, Wilson39 min
Jul 21, 1:53 AM CDTAreal Flood AdvisoryOHXDeKalb, Smith, Wilson2 hr
Jul 21, 2:04 AM CDTSpecial Weather StatementOHXCannon, DeKalb, Van Buren, Warren, White, Wilson56 min
Jul 21, 2:38 AM CDTSevere Thunderstorm WarningOHXCoffee, Grundy52 min
Jul 21, 2:55 AM CDTSpecial Weather StatementOHXMacon, Sumner65 min
Jul 21, 3:38 AM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson67 min
Jul 21, 4:52 AM CDTSpecial Weather StatementOHXDeKalb23 min
Jul 21, 5:04 AM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Van Buren, White28 min
Jul 21, 5:31 AM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, Warren, White29 min
Jul 21, 7:35 AM CDTSpecial Weather StatementOHXPutnam40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.